Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS Birmingham, AL

March 7, 2017Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 7, 2017, 1:18 PM CST for Pickens County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2017, 1:18 PM CST (19:18 UTC)
Expired
Mar 7, 2017, 1:48 PM CST
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pickens County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WUUS54 KBMX 071918
SVRBMX
ALC107-072000-
/O.NEW.KBMX.SV.W.0043.170307T1918Z-170307T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
118 PM CST TUE MAR 7 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Pickens County in west central Alabama...

* Until 200 PM CST

* At 117 PM CST, severe thunderstorms were located along a line
  extending from near Millport to 6 miles northwest of Reform to 6
  miles northeast of Pickensville, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Gordo, Reform, Carrollton, Ethelsville, Owens, North Pickens
  Airport, Pine Grove, McShan, Lubbub and Shaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3343 8822 3353 8821 3352 8784 3326 8784
      3328 8831
TIME...MOT...LOC 1917Z 272DEG 36KT 3352 8814 3343 8810 3331 8821 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
4 follow-up statements
459 
WWUS54 KBMX 071927
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
127 PM CST TUE MAR 7 2017

ALC107-072000-
/O.CON.KBMX.SV.W.0043.000000T0000Z-170307T2000Z/
Pickens AL-
127 PM CST TUE MAR 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR NORTHERN PICKENS COUNTY...

At 127 PM CST, severe thunderstorms were located along a line
extending from near Millport to near Reform to near Carrollton,
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Gordo, Reform, Carrollton, Owens, North Pickens Airport, McShan,
Lubbub and Shaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3328 8824 3342 8811 3353 8812 3352 8784
      3326 8784
TIME...MOT...LOC 1927Z 272DEG 36KT 3352 8802 3343 8798 3331 8809 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
756 
WWUS54 KBMX 071935
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
135 PM CST TUE MAR 7 2017

ALC107-072000-
/O.CON.KBMX.SV.W.0043.000000T0000Z-170307T2000Z/
Pickens AL-
135 PM CST TUE MAR 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR NORTHEASTERN PICKENS COUNTY...

At 135 PM CST, severe thunderstorms were located along a line
extending from Ashcraft Corner to 7 miles north of Gordo to near
Reform, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Gordo, Reform, Carrollton, Lubbub, Owens and North Pickens Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3327 8814 3342 8802 3353 8806 3352 8784
      3326 8784
TIME...MOT...LOC 1935Z 272DEG 36KT 3352 8793 3343 8789 3331 8800 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
705 
WWUS54 KBMX 071943 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
143 PM CST TUE MAR 7 2017

ALC107-072000-
/O.CON.KBMX.SV.W.0043.000000T0000Z-170307T2000Z/
Pickens AL-
143 PM CST TUE MAR 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CST
FOR NORTHEASTERN PICKENS COUNTY...

At 143 PM CST, severe thunderstorms were located along a line
extending from near Ashcraft Corner to 11 miles northwest of Lake
Lurleen State Park to Gordo, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Gordo and Lubbub. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3327 8804 3342 8791 3352 8793 3352 8784
      3326 8784
TIME...MOT...LOC 1943Z 272DEG 36KT 3352 8784 3343 8780 3331 8791 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
651 
WWUS54 KBMX 071948
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
148 PM CST TUE MAR 7 2017

ALC107-071958-
/O.CAN.KBMX.SV.W.0043.000000T0000Z-170307T2000Z/
Pickens AL-
148 PM CST TUE MAR 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PICKENS COUNTY IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3327 8804 3342 8791 3352 8793 3352 8784
      3326 8784
TIME...MOT...LOC 1947Z 272DEG 36KT 3352 8779 3343 8775 3331 8786 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 11:34 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 7, 11:34 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1134 AM CST Tue Mar 7 2017

.UPDATE...
Morning Update.

&&

.DISCUSSION...

A band of warm advection showers continues to move eastward into
Georgia with dewpoints rising into the 60s in the wake of this
activity. The severe weather threat for this afternoon still
appears to be rather marginal due to limited amounts of
instability and mid-level flow nearly parallel to the line of
storms. Stronger updrafts and bowing segments could still pose a
risk for isolated instances of damaging wind through the afternoon
along and west of I-65. any mention of brief tornadoes has been
dropped from the HWO.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Morning shower activity produced by a shortwave impulse is exiting
the area and -SHRA at ANB should subside within the hour while SHRA
will persist around MGM/TOI through early afternoon. A stronger
impulse associated with a surface cold front is entering the
northwest corner of the state and will bring RA with the risk of TS
at TCL/BHM early this afternoon and affecting terminals S and E
through the afternoon and into early evening. Winds will remain
breezy generally out of the south 10-20 mph until FROPA. Behind the
front expect a sharp wind shift to the northwest with breezy
conditions possible, generally NW 10-20 mph. CIG's expected to
return to VFR following FROPA. CIG's may trend downward toward MVFR
early Tuesday morning but confidence too low to indicate during this
cycle. Winds expected to remain high enough overnight to suppress
any VIS concerns.

05

&&

.FIRE WEATHER...

A line of showers and thunderstorms will move through the area
ahead of cold front today and tonight. A drier air mass will move
back in for Wednesday. There are no fire weather concerns.

&&

.PREV DISCUSSION...
Wednesday through Monday.

The front will be out of here by the beginning of the long term
period with lingering clouds in the southeast quickly clearing
out. Zonal flow will be in place aloft with a low-level ridge
building into the area. Without any significant cold-air advection
low-level thicknesses quickly rebound and many areas will hit 70.
With the surface high still in place, expect good radiational
cooling conditions Wednesday night with lows in the low 40s, with
some 30s and patchy frost in the typically cooler northern/eastern
locations.

Low-level flow will switch to southwesterly Thursday ahead of
the next front. This will allow temperatures to continue to warm
into the mid 70s. Some moisture and isentropic lift will begin to
return to the southwest counties by Thursday afternoon coming
around the back side of low-level ridging over the northern Gulf.
Expect an increase in cloudcover but rain chances Thursday
afternoon look too low to mention. By this time low-amplitude
west-northwest flow will be in place aloft over the CONUS to the
south of a deep upper low over Hudson Bay. A weak upper-level
shortwave will move quickly east-southeastward from the Ozarks to
the Mid-Atlantic Thursday night. A cold front will sag southward
towards our area, being propelled by a strong 1047 mb high
pressure coming down from the Canadian Prairies into the Northern
Plains. Showers and thunderstorms initiating along the cold front
near the Ozarks may reach our northern counties after midnight due
to the northwest flow aloft. Given the uncertainties involved with
upstream convection, will cap rain chances at the 40% range.
Elevated instability will be present due to steep mid-level lapse
rates, but at the surface temperatures should be too cool Thursday
night for any surface=based instability.

Models now indicate a frontal passage Friday morning rather than a
front stalling out to our north. Some surface-based convection may
be possible ahead of the front by Friday afternoon, but the front
will be south of the stronger bulk shear by that time. So, at most
a stronger storm can't be ruled out. With dry air aloft and no
upper-level forcing, will cap rain chances at around 35% for this
period.

A stronger shortwave will come down in the northwest flow aloft on
Saturday. The frontal passage on Saturday casts doubts on the
severe weather potential for Saturday, as the front will not lift
back as a warm front until Saturday morning. Therefore, models are
now indicating lower dew points and less instability ahead of this
system. The latest ECMWF also indicates some interaction with a
southern stream wave as well, disrupting the wind fields such that
the shear is mainly on the cold side of the front. It also tracks
the surface low to our south. The GFS meanwhile has better shear
parameters and a surface low tracking over north Alabama, a
southward trend from the Ohio Valley track in previous runs. For
these reasons, predictability/confidence is too low to include a
severe mention in the HWO.

32/Davis

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 7, 11:12 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1112 AM CST Tue Mar 7 2017

ALZ011>015-017>050-082015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1112 AM CST Tue Mar 7 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

A line of thunderstorms will move southeast across central Alabama
this afternoon. There is a threat for isolated damaging winds from
12 noon until 6 PM mainly along and west of a line from Selma to
Birmingham.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed this afternoon.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 1:33 PM CSTSevere Thunderstorm WarningBMXTuscaloosa57 min
Mar 7, 2:20 PM CSTSevere Thunderstorm WarningBMXSumter25 min
Mar 7, 2:34 PM CSTSpecial Weather StatementBMXJefferson41 min
Mar 7, 2:46 PM CSTSevere Thunderstorm WarningBMXJefferson, Shelby36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.